Alert archive / North Dakota / Flash Flood Warnings in 2007

Flash Flood Warning 1, NWS Bismarck, ND

May 5, 2007Dickey County, LaMoure County, North Dakota

NWS Bismarck, ND issued this flash flood warning at May 5, 2007, 8:35 PM CDT for Dickey County, LaMoure County, North Dakota. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 5, 2007, 8:35 PM CDT (01:35 UTC)
Expired
May 6, 2007, 2:30 AM CDT
In force
6 hr
Issued by
NWS Bismarck, ND
Area
Whole counties

Counties Dickey County, ND, LaMoure County, ND

The radar

The Aberdeen radar (KABR), 92 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 10:30 PM CDTFLASH FLOOD7 E Ellendale, NDFLASH FLOODING CONTINUED UNTIL 3AM MAY 6TH. RAINFALL AMOUNTS REPORTED UP TO 5 INCHES. STREET FLOODING, BASEMENT FLOODING, AND WATER STANDING IN FIELDS.
May 5, 10:30 PM CDTFLASH FLOODGrand Rapids, NDFLASH FLOODING DURATION UNTIL 3AM CDT MAY 6TH. ALSO REPORTED IN MARION, ADRIAN, AND DICKEY. GRAVEL ROADS WASHED OUT. RAINFALL TOTALS 3-4 INCHES COMMON EASTERN HALF OF COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KBIS 060138
FFWBIS
NDC021-045-060730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
835 PM CDT SAT MAY 5 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA...
  LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 230 AM CDT

* AT 836 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
  FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VERONA...
  NORTONVILLE...LA MOURE...GRAND RAPIDS...EDGELEY...DICKEY...BERLIN
  ...ELLENDALE...OAKES AND ADRIAN

RAINFALL IN EXCESS OF THREE INCHES OVER EASTERN PORTIONS OF DICKEY 
AND LAMOURE COUNTIES IS FILLING SMALL CREEKS...GULLIES AND DITCHES 
IN THAT AREA. HEAVY RAINFALL CAN BE EXPECTED FOR THE NEXT SEVERAL 
HOURS AND FLOODING WILL INCREASE. 

EXCESSIVE RUNOFF FROM HEAVY RAIN WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.

LAT...LON 4596 9883 4595 9805 4660 9807 4662 9886

$$
HW
2 follow-up statements
000
WGUS73 KBIS 060349
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1049 PM CDT SAT MAY 5 2007

NDC021-045-060730-
LAMOURE ND-DICKEY ND-
1049 PM CDT SAT MAY 5 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR
DICKEY AND LAMOURE COUNTIES...

AT 1036 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VERONA...
NORTONVILLE...MARION...LA MOURE...GRAND RAPIDS...EDGELEY...DICKEY...
BERLIN...OAKES...ELLENDALE AND ADRIAN

RAINFALL TOTALS OF THREE TO FOUR INCHES HAVE BEEN REPORTED BY THE
PUBLIC. IN ADDITION...DOPPLER RADAR ESTIMATES INDICATE UP TO 5 INCHES
OF RAIN HAS FALLEN ALONG THE SOUTH DAKOTA BORDER IN DICKEY COUNTY.  
SHOWERS AND OCCASIONAL THUNDERSTORMS WILL CONTINUE TO MOVE NORTH
OVER THE AFFECTED COUNTIES.

EXCESSIVE RUNOFF FROM HEAVY RAIN WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 4596 9883 4595 9805 4660 9807 4662 9886

$$

HW
000
WGUS73 KBIS 060549
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1237 AM CDT SUN MAY 6 2007

NDC021-045-060730-
LAMOURE ND-DICKEY ND-
1237 AM CDT SUN MAY 6 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR
DICKEY AND LAMOURE COUNTIES...

AT 1232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SERIES OF THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE 
WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VERONA...
NORTONVILLE...MARION...LA MOURE...GRAND RAPIDS...EDGELEY...DICKEY...
BERLIN AND ADRIAN

RAINFALL TOTALS OF THREE TO FOUR INCHES HAVE BEEN REPORTED BY THE 
PUBLIC IN THE WARNED AREA. IN ADDITION...DOPPLER RADAR ESTIMATES 
INDICATE UP TO 5 INCHES OF RAIN HAD FALLEN ALONG THE SOUTH DAKOTA 
BORDER IN DICKEY COUNTY. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS 
WILL MOVE ACROSS DICKEY AND LAMOURE COUNTIES IN THE NEXT ONE TO TWO 
HOURS. THIS COULD ADD ANOTHER INCH OF RAIN TO SOME AREAS...ADDING TO 
ANY FLOODING PROBLEMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 4596 9883 4595 9805 4660 9807 4662 9886

$$
TWH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at May 5, 3:00 PM CDT, 5 hours 35 minutes earlier.

Area forecast discussion, May 5, 3:00 PM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT SAT MAY 5 2007

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
PRECIPITATION AMOUNTS AND DISTRIBUTION ARE THE MAIN FORECAST
CONCERNS FOR THE NEXT 24 HOURS. HAVE GENERALLY FOLLOWED A BLEND OF
GUIDANCE.

VERY UNSTABLE AIRMASS ACROSS THE CENTRAL PLAINS TODAY. SATELLITE AND
RADAR SHOW STRONG THUNDERSTORMS PROGRESSING THROUGH SOUTHERN SOUTH
DAKOTA. ALTHOUGH THE AIRMASS IS MUCH MORE STABLE ACROSS WESTERN AND
CENTRAL NORTH DAKOTA...THE REMAINS OF THESE THUNDERSTORMS WILL BRING
WIDESPREAD RAIN TONIGHT. UPPER LEVEL FLOW IS SOMEWHAT DIFFLUENT...
WITH THE EASTERN SOUTH DAKOTA STORMS MOVING PRETTY MUCH STRAIGHT
NORTH...AND THE WESTERN SOUTH DAKOTA STORMS STEERING MORE TO THE
NORTHWEST. AIRMASS IS VERY SATURATED...SO SOME HEAVY RAIN IS
POSSIBLE. LOOKS LIKE BEST CHANCE FOR HEAVY RAIN IS IN THE SOUTHEAST
CORNER OF THE FORECAST AREA...THIS IS ALSO WHERE THE 6-HOUR FLASH
FLOOD GUIDANCE VALUES ARE LOWEST...AROUND 1.5 INCHES. SO...WILL ISSUE
A FLASH FLOOD WATCH FOR THE 4 SOUTHEAST COUNTIES THROUGH 18Z ON
SUNDAY. FOR THE MOST PART...EXPECT SEVERE THREAT TO REMAIN SOUTH OF
THE FORECAST AREA.

GFS FORECASTS THE UPPER TROUGH TO MOVE A LITTLE MORE SLOWLY...SO
WILL RAISE POPS SOME AREAS FOR SUNDAY...ESPECIALLY NORTH AND EAST.
ALSO WILL EXPAND THE THUNDERSTORM AREA. GFS FORECASTS MORE OF A DRY
SLOT TO PUSH UP INTO CENTRAL NORTH DAKOTA. SHOWERS SHOULD TAPER OFF
BY SUNDAY EVENING. KEPT THE FORECAST FOR MONDAY AND TUESDAY DRY.
HIGH TEMPERATURES SHOULD BE BACK IN THE 70S BY TUESDAY.

.LONG TERM...WEDNESDAY THROUGH SATURDAY...
GFS AND ECMWF MODELS HAVE SOME SLIGHT DIFFERENCES FOR WED THRU FRI
OF NEXT WEEK. A CUTOFF LOW MOVING THRU THE CENTRAL/SOUTHERN PLAINS
IS FURTHER SOUTH PER GFS. GOOD AGREEMENT ON THE WESTERLIES AND
ASSOCIATED UPPER LEVEL DISTURBANCES. ON THE SURFACE ECMWF MORE
DEFINED WITH SURFACE TROUGH THAN GFS. PRECIP IN LONG TERM FORECAST
ACROSS THE SOUTH THURSDAY AND STATEWIDE FRIDAY. WARMEST DAYS WILL BE
TUESDAY AND WEDNESDAY WITH MID TO UPPER 70S...COOLING INTO THE 60S
AFTER THAT.

&&

.AVIATION...
INVERTED TROUGH OVER CENTRAL NORTH DAKOTA KEEPING SKIES IFR-MVRF
EXCEPT FOR THE NORTHWEST CORNER WHERE IT HAS BEEN MAINLY VFR. WAVES
OF RAIN PUSHING UP FROM THE SOUTH BEING STEERED BY THE 500MB FLOW.
KEPT CHC TS IN FOR BIS AND JMS AS RADAR SHOWS SOME LIGHTNING ACTIVITY
IN SOUTH DAKOTA MOVING OUR WAY. ACTIVITY WILL CONTINUE INTO SUNDAY AS
WHOLE PATTERN SEEMS TO BE MOVING SLOWER THAN PREVIOUS FORECASTS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR NDZ047-048-050-
051.

&&

JF/CP
Hazardous weather outlook, May 5, 3:44 PM CDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
344 PM CDT SAT MAY 5 2007

NDZ001>005-009>013-017>023-025-031>037-040>046-061100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
344 PM CDT SAT MAY 5 2007 /244 PM MDT SAT MAY 5 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

OCCASIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW
OF THESE STORMS MAY APPROACH SEVERE LEVELS ALONG THE SOUTH DAKOTA
BORDER THIS EVENING. THE MOST LIKELY THREAT WOULD BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER ON SUNDAY AND INTO
EARLY MONDAY...WITH ANOTHER CHANCE OF THUNDERSTORMS ON THURSDAY
AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.

NDZ047-048-050-051-061100-
LOGAN-LA MOURE-MCINTOSH-DICKEY-
344 PM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

OCCASIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW
OF THESE STORMS MAY APPROACH SEVERE LEVELS ALONG THE SOUTH DAKOTA
BORDER THIS EVENING. THE MOST LIKELY THREAT WOULD BE LARGE HAIL.

HEAVY RAIN IS ALSO POSSIBLE...A FLASH FLOOD WATCH IS IN EFFECT
THROUGH 1 PM CDT ON SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER ON SUNDAY AND INTO
EARLY MONDAY...WITH ANOTHER CHANCE OF THUNDERSTORMS ON THURSDAY
AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.

JF

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 2:21 AM CDTFlash Flood WarningBISDickey, LaMoure4 hr
May 6, 12:58 PM CDTSevere Thunderstorm WarningBISGrant, Sioux62 min
May 6, 1:15 PM CDTTornado WarningBISGrant30 min
May 6, 1:46 PM CDTTornado WarningBISGrant, Morton29 min
May 6, 4:38 PM CDTSevere Thunderstorm WarningBISPierce21 min

Nearby

Flash Flood Warnings in North Dakota, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.